MAUDE Adverse Event Report: K2M, INC. LOCKING SCREW INSERTER; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. LOCKING SCREW INSERTER; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Catalog Number 2901-90098
Medical Device Problem Codes Difficult to Insert (1316); Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Injury (2348)
Date of Event 04/20/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that an everest locking screw inserter jammed and an everest polyaxial screw fractured intra-operatively.When the surgeon attempted to remove the screw, the screw head popped off and was stuck on the instrument.There was no surgical delay, however the procedure was not completed successfully as the rod was not able to be connected at the desired level and the screw shaft remained in the patient.This report represents the screw inserter.
 
Additional Manufacturer Narrative
Visual inspection: the device was inspected and confirmed to have had a screw head stuck on the distal tip.The screw head was firmly stuck onto the threads of the inserter and was unable to be removed.It was found that the threads which connect to the screw head were damaged which suggests that sufficient force was applied to cause thread deformation.Thread deformation due to excessive force could have caused the two components to bind together.Device and complaint history records were reviewed and no relevant manufacturing issues or similar complaints were identified as all units met stryker specifications.Everest deformity surgical technique was reviewed and the following relevant information was identified: after the pedicle pathway has been prepared and proper screw length and diameter have been determined, the appropriate implant is selected and loaded for screw insertion using the everest deformity screw inserter.The everest deformity screw inserter will work with both polyaxial and uniplanar everest screws.To load the everest deformity screw inserter, grasp the implant by the shaft of the screw and apply a downward force to engage the screw into the hexalobe fitting of the screw inserter shaft.Thread the silver knob in a clockwise direction until the implant is securely attached to the inserter.Pull the silver knob toward the handle to lock the inserter onto the screw.To disengage the screw inserter, pull down on the silver knob, gently turn in a counter-clockwise direction, and remove the inserter from the surgical field.Thread deformation due to excessive force could have caused the two components to bind together.It appears that instrument misuse contributed to the issue as the event was reported to have occurred during screw removal.As a result, it appears that the root cause of the issue was instrument misuse as the locking screw inserter was used to remove a screw.
 
Event or Problem Description

Brand Name
LOCKING SCREW INSERTER
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key10075639
Report Number3004774118-2020-00091
Device Sequence Number14148951
Product Code NKB
UDI-Device Identifier10888857040564
UDI-Public10888857040564
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Catalogue Number2901-90098
Device Lot NumberHRGP
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/27/2020
Initial Date Received by Manufacturer 04/20/2020
Supplement Date Received by Manufacturer06/30/2020
Initial Report FDA Received Date05/20/2020
Supplement Report FDA Received Date07/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;